Friday, August 22, 2008

Sneaky Side-Effects, Radiation # 1

I once said that if the side-effects of the chemo greatly diminished my quality of life, I'd stop chemo and choose quality over quantity.


I just realized that I've spent most of the past few weeks lying in bed with my feet up because I can't walk around much due to the Hand-Foot Syndrome cause by chemo. I haven't done the shopping, run errands to the bank or post office, played with my kids, or gone anywhere other than to doctor's appointments and a few outings that required minimal walking, or hobbling on my heels. And, of course, the emergency trip to the hospital in the middle of the night.



I'd been telling myself that I'd just rest my feet for a few days and they'd be fine. My doctor said my feet would get better after a few days off chemo, but it's been almost a week now and it's still hard to walk around.

These chemo side-effects have a way of sneaking up on me. Each time I start to feel something, I think it's just a small problem, a temporary problem. But before I realize what's happening, I'm smack in the middle of the full-blown side-effect described in the pamphlets. Not being able to walk doesn't seem like such a small problem anymore. Not being able to do simple, everyday things definitely qualifies as diminished quality of life. And so do numbness and seizures in the night, although that's a tumor problem, not a chemo problem.

I'm going to have to think long and hard about this before choosing my next chemo combo. I also start my whole-brain radiation treatment today. I don't want to end up with more side-effects that will prevent me from performing daily tasks and enjoying time with my family and friends. This is no way to live.

7 comments:

Peter said...

Shin,
Hoping for your miracle here in San Francisco. Kind of strange to celebrate the class act that you are and enjoy your tireless wit, while you are going through this. Am glad you are still fighting. You are not only seeking a cure for yourself, you are providing data and clinical experience for improved therapies. The harder you fight, the more clinical science learns to fight the disease.

Its kind of like the monty python knights trying to slay the viscious Rabbit of Caerbannog. I'll raise my glass to my god tonight and ask that he send you a Holy Hand Grenade.

Much love and friendship.
Peter

Helen said...

Shin,

I just praying for you, me and for all the rest of cancer patients saying, "Lord Jesus,please has mercy on us as thy will."

I love you even I do not know you in person!

Helen

Francesca Giessmann said...

ouch Shin! That hurts but I hope I can make you laugh when I tell you that that also reminded me of my younger brother who, at 15 or so had the WORST case of Athletes feet. .and my sister and I hated it and he loved to put his big , size 14 or something, foot right by our face when we were not paying attention.
i hope I am not disrespecting you.... I can imagine how painful and horrible that must be..
be well my my dear virtual fellow cancer stricken mother of young children.... this is all just to F%$%^& hard.. i send you a hug .....

Anonymous said...

I talked with the nurse wound specialist here and emailed the pics(ouch!).
She says that the yellow stuff has to go. That the toe won't heal unless that's gone. She recommends papinurea (it's a presciption med here that comes in a cream or a spray). You apply it one time a day and cover it with a saline gauze pad and then a dry gauze pad. It works like "pacman" and eats away the bad tissue and doesn't hurt the good.
She says you MUST HAVE ALOT OF PROTEIN or it will never heal.
She also says if there are any blisters don't "pop" them they heal better if left alone.
And keep your feet up high...like chest level so that any fluid can be absorbed more easily.
And then wash your feet in plain soapy water.
I love you sweetheart and wish I could just make it all go away. Let me know if you want me there to do "dressing changes"...or anything else.
Love and hugs,
Carol

amangler said...

I'm with Peter (whom I used to know as Pete). Just remember: Three shall be the number thou shalt count, and the number of the counting shall be three.

If I know you--and, ahem, I think I do--even when you are laid up in bed, you've got a smile and a hug for those kids. That smile is as the sun to them; don't discount that. I'm not trying to talk you in or out of anything, just reminding you that your inner strength, which I observed first-hand in April, makes you incredibly special.

Phil

Shin said...

Hi Carol.

Thanks for passing on that wound care advice, but are you sure that "the yellow stuff" has to go? That's the skin that came off during my seizures, which we folded back over to try to get it to stick back on. If I take that off (which would be painful), I'd be left with raw, weepy, exposed skin and that would be prone to infection.

Also, my podiatrist friend says do NOT wash with soap and water - use Chlorhexidine instead. So I've been washing every night with that, then putting wet paraffin dressing (also soaked with Chlorhexidine), then dry non-adhesive dressing on top of that, then bandaging up.

It seems to be healing, albeit very slowly. I had one new blister after my visit to the doctor (just a short walk, then I used a wheelchair, but still!), but that seems to be healing too.

Anonymous said...

Hi Shin.
I think the yellow 'stuff' the wound care nurse is talking about would be slough and it would have to be removed to get the healing going but yours is skin - it's just hard to tell from the photos!
Helen